Thunderstorm Wind, Decatur
- When
- July 23, 3:28 PM CST
- Where
- Decatur County, 2.37 mi NW of Lyle
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.971, -100.255
A cold front moved over extreme Southwest Nebraska into Northwest Kansas during the early to mid afternoon hours with a line of storms that developed along the front. The only severe thunderstorm wind gust was near the town of Lyle, Kansas with a gust of 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cold front moved over extreme Southwest Nebraska into Northwest Kansas during the early to mid afternoon hours with a line of storms that developed along the front. The only severe thunderstorm wind gust was near the town of Lyle, Kansas with a gust of 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 1:40 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
140 PM MDT Sat Jul 23 2022
.SHORT TERM...(This evening through Sunday)
Issued at 139 PM MDT Sat Jul 23 2022
Latest upper air analysis shows a ridge centered over the Four
Corners Region. There were smaller scale troughs within the flow
around the ridge. At the surface a cold front was moving south over
the Eastern Colorado and Western Nebraska. A pre-frontal trough was
in place over far East-Central CO into Southwest Nebraska.
For the rest of the afternoon the pre-frontal trough and cold front
will slide south across the forecast area. Am thinking the pre-
frontal trough may serve as a focus for land spout development
during the afternoon. However the pre-frontal trough will be
moving, unlike the boundary yesterday that was fairly stationary
through the day. The cold front seems to be moving south slightly
faster than most model data has indicated. Fear this will noticeably
affect the location of storm development this afternoon. Current
data is suggesting that storms will not fire until the pre-frontal
trough is approximately from Goodland to McCook around 2 PM MT, with
storms firing around McCook area first. Storm development should
spread southwest along the pre-frontal trough during the afternoon.
Meanwhile another area of storms may move in from Central CO during
the latter half of the afternoon. Model data has been favoring this
batch with producing wind gusts of 60-70 MPH as it moves into the
forecast area. Meanwhile the landspout threat should diminish once
storms begin to fire along the pre-frontal trough. Where there are
no storms is where landspouts will be more likely to occur along the
pre-frontal trough. Am not very confident about large hail forming
given the weak shear (15-25 kts). However there is a narrow
corridor along the frontal boundary where there may be enough CAPE
coinciding with the deep layer shear of 35 kts to support large
hail, or atleast better organized storms.
In addition to the severe weather threat, northerly winds will
rapidly increase behind the front. Due to the dry ground
conditions, this may lead to blowing dust. Based on wind speeds and
stability along the front, am not anticipating a wall of dust along
the front. Am thinking there will likely be dust, but it will be a
translucent wall so to speak; with visibilities low enough to
still see through the dust.
Latest forecast is still showing near critical to critical fire
weather conditions for most of the forecast area. Due to clouds
from storms developing and the incoming cold front, confidence is
not high enough to issue a warning at this time.
Early this evening the cold front and pre-frontal trough should
should merge together over the central part of the forecast area.
Storm activity should reach a peak around 7 or 8 PM MT. The
strongest wind gusts will likely occur during this timeframe. The
potential for blowing dust will continue through mid evening until
temperatures begin to cool enough to allow the inversion to start to
form. Behind the front the northerly winds will decline. Storm
activity will continue to be along the front, with no storm activity
expected behind it. Storm activity should move east of the forecast
area around midnight.
Sunday southeast winds from a surface high over Eastern Kansas will
route higher dew points and bring in warmer temperatures to the
south. This will cause a corridor of higher CAPE values to setup
over the southern part of the forecast area during the afternoon.
Meanwhile an upper level short wave trough moves in from the west.
The trough will be over the far western part of the forecast area
during the latter half of the afternoon. Am expecting storms to
move in from the west with this trough. These storms should pose
more of a heavy rain threat. However deep layer shear is 35kts over
the western part of the forecast area, so there could be a more
organized storm or two. Despite the lower cloud bases model
ensembles are suggesting wind gusts of 60-70 MPH with some of the
storms moving out of CO. Confidence is moderate these winds will
occur.
Sunday night storm activity will increase as the upper level short
wave trough moves east across the southern part of the forecast
area. This part of the forecast area could see widespread rainfall.
The rain activity may last well into the overnight hours.
.LONG TERM...(Monday through Saturday)
Issued at 1233 PM MDT Sat Jul 23 2022
For the long term period, a change to the overall pattern is
forecasted to bring temperatures back down to near average in the
80's and 90's with near daily chances for showers/storms during the
afternoon and evening hours.
The upper level ridge's influence over the area is forecasted to be
diminished as an upper level low drops down into the Eastern CONUS
near the Great Lakes region. This will put the Tri-State area in
northwest to laminar flow with lower 500mb heights than what we have
seen recently. This will help allow for cooler temperatures and more
chances for rains as shortwaves move through the flow.
For Monday & Tuesday, temperatures may remain fairly elevated while
the upper ridge transitions more to be over the Western CONUS. Near
the surface, a low is forecasted to develop off the Front Range and
move over the area Tuesday which may help usher in some cooler air
behind it. But for the start of the week, temperatures will likely
reach the low to mid 90's though if cloud cover moves in and holds
Monday, temperatures may be a few degrees cooler than forecasted.
Rain chances will be possible both days with moisture expected to be
available through most of the layers, shortwaves moving through
during the afternoons/evenings and the low with a potential front on
Tuesday.
Wednesday/Thursday are forecasted to be relatively benign with weak
flow through the higher levels due to the laminar setup and weak
flow near the surface with a broad pressure gradient in the wake of
Tuesday's low. With the higher pressure near the surface and
slightly lower heights aloft, the forecast calls for cooler
temperatures in the 80's. Will need to watch how far south and west
the cooler air will dig as the area is on the border of the cooler
air and ensembles show temperatures climbing back to near 90 if the
cooler air stays a bit further east. What will also help though is
that the area is forecasted to have relatively moist air which could
allow for cloudier skies or reduce daytime heating slightly. The
available moisture will also allow for storm chances in the
afternoon/evening though the lack of synoptic forcing may hinder
development and coverage.
Friday on is a bit more uncertain as guidance suggests that an upper
level low will swing around the main trough center through the
Central CONUS. With this disturbance, a shot of even cooler air and
higher pressure could move through the Plains. For the Tri-State
area, conditions will depend again on how far west the cool area
moves. If it takes a more westerly track, highs could be down in the
70's. A more easterly track on the other hand would allow the area
to warm back into the 90's. Ensemble guidance shows a split, where
the mean is suggesting that the more easterly track is likely, but
there are a few members showing the westerly track. Another thing is
that the westerly track would lower storm chances by advecting in
drier air while and easterly track could increase storm chances by
providing a boundary for storm development in/near the area and
allowing more moisture to potentially advect into the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM MDT Sat Jul 23 2022
VFR conditions forecast for the TAFs. A cold front is currently
over Northeast CO and Central NE, moving southward. Due to the
front appearing to come in an hour or so earlier than model data
suggests, confidence of timing for the wind direction change is
low. Am expecting a rapid increase in wind speed as the front
moves through. There could also be LLWS for an hour or so around
0Z when the front moves through. Frontal timing will also affect
where storms fire along the front. Current forecast has storms
firing near both TAF sites. Main threat with any storms will be
damaging wind gusts. Behind the storm activity winds will become
light this evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ001>004-014>016-
028-029.
CO...NONE.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for
NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...JTLHazardous Weather Outlook National Weather Service Goodland KS 206 PM MDT Sat Jul 23 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 206 PM MDT Sat Jul 23 2022 /306 PM CDT Sat Jul 23 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated are developing this afternoon ahead of an advancing cold front. Storm coverage will increase through the day as activity moves southward. The primary hazards will be sudden and potentially damaging wind gusts to 75 mph, lightning sparked fires, a landspout may be possible as storms form during the afternoon. Hail up to quarter size may occur with the strongest storms. A Heat Advisory is in effect for portions of the area during the afternoon and early evening hours on Saturday. Heat index values of up to 108 degrees are expected. Near critical to localized critical fire weather is expected from the late morning through the afternoon across the entire area. Southerly winds will become northerly during the afternoon with gusts up to 30 mph expected from the north. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Prolonged heavy rainfall and flash flooding may occur Sunday night, especially for locations south of I-70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Any weather reports through social media or by phone are greatly appreciated. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM EXCESSIVE HEAT 8 NNW STRATTON 40.26N 101.28W
07/23/2022 M111 F HITCHCOCK NE MESONET
MESONET STATION DW2911 8 N STRATTON.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM EXCESSIVE HEAT 2 ENE COLBY 39.40N 101.01W
07/23/2022 M105 F THOMAS KS MESONET
MESONET STATION FW6347 COLBY 2E.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND GST 1 ENE MCCOOK 40.21N 100.60W
07/23/2022 M59 MPH RED WILLOW NE ASOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST 3 ESE INDIANOLA 40.21N 100.36W
07/23/2022 E70 MPH RED WILLOW NE PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 3 ESE INDIANOLA 40.21N 100.36W
07/23/2022 E50 MPH RED WILLOW NE PUBLIC
ESTIMATED TIME OF REPORT.
&&Special Weather Statement
National Weather Service Goodland KS
417 PM CDT Sat Jul 23 2022
KSZ002-003-232145-
Rawlins KS-Decatur KS-
417 PM CDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of southeastern Rawlins
and northern Decatur Counties through 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Danbury to 9 miles
southeast of Atwood. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern
Rawlins and northern Decatur Counties, including the following
locations... Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10018 3995 10018 3960 10082 3959 10117
3969 10124 4000 10065
TIME...MOT...LOC 2117Z 262DEG 24KT 3998 10055 3971 10091
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HustedThe Goodland radar (KGLD), 141 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045871.